Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Child taking Concerta, fever, lethargic, constantly sleeping. Safe medication?

My grandson is on Concerta , he is eight years old and has been on the drug for a little over a year. He had what seemed to be the flu two weekends ago, sick to his stomach , tired. etc, although he had a flu shot. This past weekend he developed a fever , very lethargic, sleeping constantly no eating or drinking, did not want anything. He seemed fine on Monday, but the school nurse said he had a temp of 102 degrees. I took him to the emergency room, they swabbed his nose and throat for flu cultures and finally said he had a rhino virus? They did not give me anything for it, other than to say he should take Motrin for the fever. When he is on Motrin, he is fine, no fever but the minute it wears off, the fever is back. At least he ate today and has been drinking. I read where Concerta can possibly cause Pyrexia, which can happen on steroids - I am not sure what to think but I know that fevers usually indicate an infection, and thought he should have been given an antibiotic .
Asked On : Sat, 3 Nov 2012
Answers:  1 Views:  113
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Pediatrician, Neonatology 's  Response
Let me tell you that your grandson's symptoms are corroborative with a infection - The Rhinovirus infection (as it is detected in swab).

Your doctors were right. Rhinovirus is a predominant cause of common cold / flu like symptoms. Infection is usually self limiting and rarely need hospitalization. There is no specific antiviral drug for it and symptomatic treatment for fever, nasal congestion, rest and maintaining proper hydration are recommended. Motrin contains Ibuprofen, a drug used for symptomatic management of fever.

Concerta is the drug for attention deficit hyperactivity disorder (ADHD) / attention deficit disorder (ADD). Your grandson must have been taking the medicine as advised by doctor. [Beware, don't use the drug unless it is prescribed by doctor]. The drug has side effects like pyrexia, but the possibility in this case is very very less.

As I mentioned, Rhinovirus infection is self limiting. The fever may reappear after the antipyretic medicine's effect is over. Usually the symptoms start decreasing after 48-72 hours or sometimes may stay for 5-7days. Antibiotics have no role in viral infection as they do not work on viruses. Antibiotics are used in viral infection only to treat secondary bacterial infection, if any. Remember, antibiotics are double edged sword. If used indiscriminately, it leads to development of antibiotics resistant bacteria - a grave danger for tomorrow, when no antibiotics will be there to treat them. Moreover, antibiotics also kill the good bacteria (like those are in gut, skin) in host. Which leads to derangement of micro-environment and decreases the host defence to infections. These are very difficult to treat.

If your grandson is not improving, visit your pediatrician and get him re-examined. Clinical examination is necessary to reach the provisional (and sometimes the final) diagnosis of his illness. Some diagnostic tests (laboratory investigations) may be necessary if your doctor suggest so. Antibiotics may be necessary if he/she prescribes.


Hope I could make it clear. Please post if you have further queries.
Answered: Sun, 4 Nov 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor